Alert archive / Kansas / Frost Advisories in 2012

Frost Advisory 1, NWS Goodland, KS

April 7, 2012Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this frost advisory at Apr 7, 2012, 6:21 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 8, 2012, 3:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2012, 6:21 PM MDT (00:21 UTC)
In effect from
Apr 8, 2012, 3:00 AM MDT
Expired
Apr 8, 2012, 8:00 AM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2967 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WWUS73 KGLD 080021
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT SAT APR 7 2012

......COLD TEMPERATURES EXPECTED SUNDAY MORNING UNDER CLEAR AND CALM
CONDITIONS...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080830-
/O.NEW.KGLD.FR.Y.0001.120408T0900Z-120408T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
621 PM MDT SAT APR 7 2012 /721 PM CDT SAT APR 7 2012/

...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT
/9 AM CDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM
MDT /9 AM CDT/ SUNDAY. 

* TEMPERATURE INFO...OVERNIGHT LOW TEMPERATURES OF 32 TO 35 DEGREES
  ARE EXPECTED. SEVERAL LOW-LYING AREAS MAY SEE TEMPERATURES AS
  COLD AS 30 DEGREES.

* OTHER IMPACTS...EARLY SEASON VEGETABLES AND OTHER TENDER
  VEGETATION...SUCH AS FLOWERING FRUITS TREES...COULD BE IMPACTED
  BY TEMPERATURES THIS COLD. THE MOST SUSCEPTIBLE AREAS WILL BE
  ACROSS LOW-LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER PROTECTING TENDER VEGETATION.
ALSO...POTTED PLANTS SHOULD BE COVERED OR BROUGHT INSIDE AWAY
FROM THE COLD.

&&

$$

05
3 follow-up statements
062 
WWUS73 KGLD 080123
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT SAT APR 7 2012

......COLD TEMPERATURES EXPECTED SUNDAY MORNING UNDER CLEAR AND
CALM CONDITIONS...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080930-
/O.CON.KGLD.FR.Y.0001.120408T0900Z-120408T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
723 PM MDT SAT APR 7 2012 /823 PM CDT SAT APR 7 2012/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO
8 AM MDT /9 AM CDT/ SUNDAY...

* TEMPERATURE INFO...OVERNIGHT LOW TEMPERATURES OF 32 TO 35 
  DEGREES ARE EXPECTED. SEVERAL LOW-LYING AREAS MAY SEE 
  TEMPERATURES AS COLD AS 30 DEGREES. 

* OTHER IMPACTS...EARLY SEASON VEGETABLES AND OTHER TENDER
  VEGETATION...SUCH AS FLOWERING FRUIT TREES...COULD BE IMPACTED
  BY TEMPERATURES THIS COLD. THE MOST SUSCEPTIBLE AREAS WILL BE
  ACROSS LOW-LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER PROTECTING TENDER VEGETATION.
ALSO...POTTED PLANTS SHOULD BE COVERED OR BROUGHT INSIDE AWAY
FROM THE COLD.

&&

$$
05
355 
WWUS73 KGLD 080845
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MDT SUN APR 8 2012


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081400-
/O.CON.KGLD.FR.Y.0001.120408T0900Z-120408T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
245 AM MDT SUN APR 8 2012 /345 AM CDT SUN APR 8 2012/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT /9 AM CDT/
THIS MORNING...

* TEMPERATURE INFO...MORNING LOW TEMPERATURES OF 32 TO 35 DEGREES
  ARE EXPECTED. SEVERAL LOW-LYING AREAS MAY SEE TEMPERATURES AS
  COLD AS 30 DEGREES.

* OTHER IMPACTS...EARLY SEASON VEGETABLES AND OTHER TENDER 
  VEGETATION...SUCH AS FLOWERING FRUIT TREES...COULD BE IMPACTED 
  BY TEMPERATURES THIS COLD. THE MOST SUSCEPTIBLE AREAS WILL BE 
  ACROSS LOW-LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER PROTECTING TENDER VEGETATION.
ALSO...POTTED PLANTS SHOULD BE COVERED OR BROUGHT INSIDE AWAY
FROM THE COLD.

&&

$$
597 
WWUS73 KGLD 081347
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
747 AM MDT SUN APR 8 2012


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081500-
/O.EXP.KGLD.FR.Y.0001.000000T0000Z-120408T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
747 AM MDT SUN APR 8 2012 /847 AM CDT SUN APR 8 2012/

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT /9 AM CDT/ THIS
MORNING...


$$
JTL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Apr 7, 5:29 PM MDT, 52 minutes earlier.

Area forecast discussion, Apr 7, 5:29 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT APR 7 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 316 PM MDT SAT APR 7 2012

TONIGHT WINDS WILL TURN TO THE SOUTH AS A SURFACE HIGH PRESSURE
MOVES THROUGH THE TRI-STATE AREA.  WITH WINDS LIGHTENING UP AND FEW
CLOUDS OVERHEAD TEMPERATURES WILL BE NEAR NORMAL...WITH LOWS DIPPING
INTO THE LOWER 30S.  HAD SOME CONCERN ABOUT FROST DEVELOPMENT
OVERNIGHT THROUGH EARLY SUNDAY MORNING WITH TEMPERATURES NEAR
FREEZING.  HOWEVER WITH WINDS ABOVE 10 MPH THERE MAY BE ENOUGH
MIXING TO PREVENT WIDESPREAD FROST FROM FORMING.  DECIDED TO PLACE
PATCHY FROST IN THE FORECAST...MAINLY FOR LOW LYING AREAS.

SUNDAY TEMPERATURES WILL BE ABOVE NORMAL...WITH HIGHS REACHING THE
LOW 70S.  SOUTHWEST WINDS WILL INCREASE DURING THE MID MORNING AS
THE SURFACE PRESSURE GRADIENT TIGHTENS BETWEEN THE DEPARTING RIDGE TO
THE EAST AND A DEVELOPING TROUGH TO THE WEST.  SIMILAR TO
YESTERDAY...THE WINDS WILL PEAK DURING THE LATE MORNING THEN TAPER
OFF DURING THE AFTERNOON WITH GUSTS UP TO 35 MPH POSSIBLE.  DURING
THE AFTERNOON WINDS WILL TURN TO THE NORTH FOR THE NORTHWEST
PORTIONS OF THE AREA AHEAD OF A WEAK COLD FRONT THAT WILL MOVE IN
DURING THE EVENING.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 316 PM MDT SAT APR 7 2012

BROAD MID/UPPER RIDGE WILL BUILD ACROSS THE INTERMOUNTAIN
WEST/GREAT BASIN REGION IN RESPONSE TO A DEEPENING TROUGH MOVING
ONSHORE ALONG THE PACIFIC COAST. TRI-STATE REGION WILL REMAIN ON
THE EASTERN PERIPHERY MONDAY AND TUESDAY WITH TEMPS REMAINING NEAR
NORMAL. DID TRIM GOING POPS ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA FOR MONDAY AS GUIDANCE HAS SHIFTED A BIT FURTHER
SOUTH WITH PROGGED LOCATION OF AN AREA OF SURFACE LOW PRESSURE.
THIS SHOULD KEEP ANY CONVECTION WHICH DOES DEVELOP TO THE SOUTH OF
OUR AREA UNTIL EARLY TUESDAY MORNING.

UNSETTLED WEATHER PATTERN TAKES SHAPE BEGINNING TUESDAY AND
CONTINUING THROUGH MUCH OF THE WEEKEND AS A SERIES OF UPPER LEVEL
DISTURBANCES IMPACT THE REGION. THE MID/UPPER RIDGE AXIS WILL
SHIFT EASTWARD ON WEDNESDAY AS THE WESTERN CONUS TROUGH BEGINS TO
TRANSLATE EASTWARD INTO THE GREAT BASIN. BROAD SCALE FORCING FOR
ASCENT BEGINS TO INCREASE WEDNESDAY NIGHT INTO THURSDAY AS A LEAD
SHORTWAVE TROUGH TRANSLATES THROUGH THE MEAN FLOW. WILL CONTINUE
TO CARRY CHANCE POPS ACROSS MUCH OF THE FORECAST AREA.

GUIDANCE SPREAD BEGINS TO INCREASE ON THURSDAY WHICH YIELDS LOWER
FORECAST CONFIDENCE. 12Z/08 OPERATIONAL GFS NOW DEPICTS A SLIGHTLY
SLOWER TROUGH PROGRESSION AS COMPARED TO THE 12Z/08 EC. THE SLOWER
SOLUTION WOULD POTENTIALLY OPEN UP EASTERN PORTIONS OF THE
FORECAST AREA TO A SEVERE WEATHER THREAT. GIVEN HIGH LEVEL OF
UNCERTAINTY...WILL KEEP CHANCE THUNDER MENTION ACROSS THE EAST
WITH SLIGHT CHANCE/CHANCE SHOWERS OVER THE WESTERN HALF. THIS
SYSTEM WILL SHIFT EAST OF THE TRI-STATE REGION BY FRIDAY MORNING.
FRIDAY APPEARS TO BE A DRY DAY THOUGH CONVECTION WILL BE POSSIBLE
JUST TO THE EAST OF THE AREA.

BY SATURDAY...POTENT MID/UPPER TROUGH WILL BEGIN TO TRANSLATE INTO
THE REGION. CERTAINLY SOME DISAGREEMENT BETWEEN THE
OPERATIONAL/ENSEMBLE GUIDANCE. OPERATIONAL GFS KEEPS THE SYSTEM
WEAKER AND POSITIVELY TILTED WHILE THE EC DEPICTS A DEEPER SYSTEM.
EC SOLUTION WOULD LIKELY PROVIDE THE POTENTIAL FOR A SEVERE
WEATHER EVENT OVER AT LEAST THE EASTERN PORTION OF THE FORECAST
AREA. WILL CARRY HIGH CHANCE POPS GIVEN THE OVERALL SYNOPTIC
PATTERN WITH FURTHER REFINEMENTS ON ANY SEVERE WEATHER POTENTIAL AS
IT DRAWS CLOSER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 521 PM MDT SAT APR 7 2012

VFR CIGS AND VIS ALONG WITH LIGHT WINDS ARE EXPECTED THROUGH THE
PERIOD AS HIGH PRESSURE SETTLES OVER THE AREA. AS THE HIGH MOVES
EAST TONIGHT THE SURFACE WINDS WILL GO FROM LIGHT AND VARIABLE
TO SOUTHERLY. THE WIND SPEEDS WILL PICKUP BY MID-DAY TOMORROW WITH
GUSTS AROUND 20 KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FOLTZ
AVIATION...05
Hazardous weather outlook, Apr 7, 11:11 AM MDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1111 AM MDT SAT APR 7 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1111 AM MDT SAT APR 7 2012 /1211 PM CDT SAT APR 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY CONDITIONS WITH WIND GUSTS UP TO 40 MPH WILL DEVELOP ACROSS
THE AREA TODAY...BRINGING AN ELEVATED FIRE DANGER FOR MUCH OF THE
DAY. THE WINDS WILL SLOWLY DECREASE DURING THE AFTERNOON.

TEMPERATURES WILL DROP INTO THE LOW TO MID 30S SHORTLY BEFORE
SUNRISE SUNDAY MORNING. PATCHY FROST WILL BE POSSIBLE IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL DROP INTO THE MID 30S ACROSS PARTS OF YUMA AND
DUNDY COUNTIES AROUND SUNRISE MONDAY MORNING. PATCHY FROST WILL
BE POSSIBLE IN LOW LYING AREAS.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
THURSDAY. THE PRIMARY THREAT AT THIS TIME WILL BE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:53 PM MDTFrost AdvisoryGLDYuma17 hr

Nearby

Frost Advisories in Kansas, 2012Frost Advisories in Colorado, 2012Frost Advisories in Nebraska, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.